Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO

July 10, 2002Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2002, 1:33 PM MDT for Park County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2002, 1:33 PM MDT (19:33 UTC)
Expired
Jul 10, 2002, 2:15 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Park County, CO

The radar

The Denver radar (KFTG), 130 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS55 KBOU 101933
SVRDEN
COC093-102030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PARK COUNTY IN CENTRAL COLORADO

* UNTIL 215 PM MDT

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR 11-MILE CANYON RESERVOIR...OR ABOUT 36   
  MILES WEST OF COLORADO SPRINGS...MOVING SLOWLY TO THE SOUTHWEST AT 
  12 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...11-MILE
CANYON RESERVOIR...GUFFEY...LAKE GEORGE...WILKERSON PASS AND THE 
SOUTHERN END OF THE HAYMAN WILDFIRE BURN AREA.

HAIL UP TO ONE INCH IN DIAMETER IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

HEAVY RAINS MAY ALSO CAUSE FLOODING OF LOW LYING AREAS SUCH AS 
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED 
ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND 
RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY 
FLOOD WATERS.

LAT...LON 3895 10578 3871 10564 3872 10535 3911 10534
          3911 10552
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:37 AM MDT, 10 hours 56 minutes earlier.

Area forecast discussion, Jul 10, 2:37 AM MDT, 10 hours 56 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
240 AM MDT WED JUL 10 2002

SHORT TERM DISCUSSION: GOT A FEW STORMS TO FIRE ALONG CONVERGING
OUTFLOW BOUNDARIES OVERNIGHT...BUT THINGS HAVE NOW SETTLED DOWN.
SECONDARY SURGE MOVING THRU DEN ATTM WITH SOME INCREASE IN SURFACE
BASED MOISTURE. SURFACE HIGH ACROSS MONTANNA AND NRN WY WILL
CONTINUE TO SETTLE INTO THE REGION TODAY AND WILL KEEP A WEAK NE-E
LOW LVL FLOW FOR TODAY. AMS WILL BE CAPPED TODAY OVER THE PLAINS
WITH THETA-E RIDGE DISPLACED WESTWARD OVER THE MOUNTAINS/FOOTHILLS.
TEMPS WILL BE A LITTLE COOLER TODAY BEHIND FRONT AS 700MB TEMPS DOWN
TO AROUND +14C. WILL LOWER POPS SLIGHTLY OVER WESTERN PORTIONS OF
LOWER ELEVATIONS...WITH NO CHANCE OF STORMS OVER THE FAR EASTERN
PLAINS. ENTREKIN

THE LONG TERM DISCUSSION: STG H5 RDG WL RATTLE ARND THE UPR GRT
BASIN THE NXT SVRL DAYS.  A VERY STG...COLD (FOR THIS TIME OF YEAR)
S/W WL PLOW THRU THE UPR MIDWEST WED AND THURS AND IN THE WAKE OF
THIS SYS...STG CAA WL CONT OVR KS AND NEBR.  OVR OUR AREA...DP NLY
FLOW IS PROGGED TO CONT THRU THE DAY FRI.  00Z AVN KPS THE COOL...
STBL AIR ACRS THE PLAINS INTO FRI EVE...WHICH REPRESENTS A LTL
SLOWER SOLN THAN THE PAST FEW RUNS.  IN FACT...A REINFORCING SURGE
CAN BE INFERED ON SOME OF THE PLAN VIEWS ELY FRI MRNG. AVN MOS GNDC
HAS A HIGH OF 80 IN DENVER AS A RESULT.  BUT THE MODELS HAVE BEEN
CONSISTANTLY TOO COOL WITH TEMPS THE PAST SVRL DAYS.  A FEW DAYS
AGO...AVN WAS ADVERTIZING TEMPS IN THE LWR 80S ACRS THE ERN PLAINS
FOR TUES.  AKRON WAS 97 YESTERDAY...SO MDL PERFORMANCE WRT TEMPS
HASNT BEEN TOO STELLAR.  WL GO WITH UPR 80S-LWR 90S ACRS THE FNT
RANGE WITH SOME MID 80S FOR THE FAR NERN CORNER.  MSTR WL BE NRLY
GONE...PW/S OF UNDER A HALF INCH ALG WITH STBL AIR BLO H5 EQUATES
NICELY TO THE CURRENT DRY FCST SO NO CHGS TO POPS PLANNED.  WL INCRS
AFTN CLDS TO PTLY CLDY ACRS HIGH FRI COUNTRY THO.

SAT AND BYND...VRY LTL CHGS TO THE OVRALL SYNOPTIC PATTERN THRU THE
ENTIRE FCST PD.  A NRLY CONTINUOUS FEED OF MSTR FM THE EAST WL
STREAM INTO AZ/NEW MEXICO THE NEXT SVRL DAYS...BUT IT APPEARS THIS
CWFA WL RMN UNDER DRY N-NWLY FLOW ALF.  STILL NOT CRAZY ABT DRY FCST
OMTNS THRU THE ENTIRE EXTENDED PERIOD. EVEN THO MDLS ARE DRY...CLIMO
DOESNT SUPPORT 5 DRY DAYS IN A ROW IN THE HIGH COUNTRY THIS TIME OF
YEAR. WL LET LTR SHIFTS PONDER THIS AND WL JUST RAISE HIGH TEMPS
OMTNS IN UPCOMING ZFP...BUT OTWS LV FCST AS IS. 46

.DEN...NONE

In the hours before

Special weather statement, Jul 10, 11:03 AM MDT, 2 hours 30 minutes before
COZ030>051-102000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1103 AM MDT WED JUL 10 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS:  CURRENTLY...PLENTY OF LOW LEVEL MOISTURE IS COVERING THE
PLAINS AND FOOTHILLS OF THE FORECAST AREA.  LATER IN THE AFTERNOON
THE NORTHEAST CORNER OF COLORADO IS EXPECTED TO DRY OUT SOMEWHAT BUT
THE MOISTURE IS EXPECTED TO CONTINUE OVER THE FRONT RANGE FOOTHILLS
...ADJACENT PLAINS...AND PALMER RIDGE.  THE LOW LEVEL WINDS ARE
EXPECTED TO BE EASTERLY OR UPSLOPE...OVER THE PLAINS THIS AFTERNOON
AND THIS EVENING.  THE ATMOSPHERE OVER THE FORECAST AREA HAS SOME
STABLE LAYERS WITHIN IT AND EVEN WITH FAIRLY DECENT HEATING EXPECTED
ALONG WITH THE LOW LEVEL MOISTURE...ONLY ISOLATED SHOWERS AND
THUNDERSTORMS ARE FORECAST FOR MOST OF THE PLAINS.  THE
FOOTHILLS...PALMER RIDGE AND PARK COUNTY CAN EXPECTED SCATTERED
COVERAGE OF STORMS TO START DEVELOPING BEFORE THE NOON HOUR.  THE
ISOLATED STORMS ON THE PLAINS CAN BE EXPECTED AFTER 2:30 PM.  THE
FAR NORTHEAST CORNER OF THE START WILL HAVE NO SHOWERS OR
THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

ON THURSDAY...THE FORECAST AREA WILL DRY OUT SOMEWHAT SO ONLY
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED BY AFTERNOON OVER
THE MOUNTAINS AND FOOTHILLS.

RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:58 PM MDTFlash Flood WarningBOUDouglas, Jefferson, Park2 hr
Jul 10, 2:59 PM MDTSevere Thunderstorm WarningBOUDouglas61 min
Jul 10, 3:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert63 min
Jul 10, 4:01 PM MDTSevere Thunderstorm WarningBOUArapahoe59 min
Jul 10, 5:02 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert58 min
Jul 10, 5:27 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Denver63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.